Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 71, NWS Las Vegas, NV

July 18, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2018, 5:59 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 5:59 PM MST (00:59 UTC)
Expired
Jul 18, 2018, 9:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS55 KVEF 190059
FFWVEF
AZC015-190400-
/O.NEW.KVEF.FF.W.0071.180719T0059Z-180719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
559 PM MST WED JUL 18 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 900 PM MST.

* At 559 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Mount Trumbull. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Mt. Trumbull, Toroweap Campground, Bar Ten Ranch and Tuweep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3629 11283 3628 11284 3628 11287 3626 11289
      3626 11292 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3612 11321 3649 11343
      3661 11304 3629 11279

$$

Outler
2 follow-up statements
392 
WGUS75 KVEF 190205
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
705 PM MST WED JUL 18 2018

AZC015-190400-
/O.CON.KVEF.FF.W.0071.000000T0000Z-180719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
705 PM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

At 704 PM MST, heavy rain had ended across the Mount Trumbull area. 
However...run off from earlier heavy rainfall may linger for another 
hour or two.

Some locations that will experience flooding include...
Mt. Trumbull, Toroweap Campground, Bar Ten Ranch and Tuweep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3629 11283 3628 11284 3628 11287 3626 11289
      3626 11292 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3612 11321 3649 11343
      3661 11304 3629 11279

$$

Outler
485 
WGUS75 KVEF 190351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
851 PM MST WED JUL 18 2018

AZC015-190400-
/O.EXP.KVEF.FF.W.0071.000000T0000Z-180719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
851 PM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 900 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3629 11283 3628 11284 3628 11287 3626 11289
      3626 11292 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3612 11321 3649 11343
      3661 11304 3629 11279

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:25 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
225 PM PDT Wed Jul 18 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon
thunderstorms... especially over the mountains. Early next week, a
heatwave will be building with very hot temperatures expected.
&&

.SHORT TERM...through Saturday.

Thunderstorms in the forecast area have been confined to the Spring
Mountains and central Nevada early this afternoon. Elsewhere,
convection has been slow to develop in spite of Pwat values over 1.5
inches from Clark County southward and CAPE Values of 1500-2000
J/kg. Deep easterly steering flow behind the inverted trough moving
across southern California will bring storms that develop over the
Mogollon Rim into at least Mohave County...and possibly the Colorado
River Valley and southern Clark County this evening. Conditions are
less favorable for any storms that develop over Lincoln/northern
Mohave counties to head into northeast or central Clark County this
evening, but it cannot be completely ruled out as cold pools and
outflow boundaries begin to influence convection late this afternoon
and evening. So, will leave a slight chance of thunderstorms
mentioned in the forecast. The HRRR has been indicating the storms
will mainly be confined to Mohave County this evening.

The ridge centered over central California and the Great Basin is
forecast to migrate over the Four Corners Region Thursday and toward
the Texas Panhandle Friday and Saturday. This will lead to lower
temperatures across Inyo County and central Nevada...diminishing
heat impacts going into the weekend. Also, steering flow will become
southerly for any convection that gets going Thursday into the
weekend. This will shut down the potential for late evening storms
to move into southern Nevada from the northeast like we have seen a
few times over the past week. Moist and unstable air already in
place will not be flushing out, but we should see a slight decrease
in thunderstorm development from west to east the next few days over
southeast California and southern Nevada. Temperatures will hover
near normal.

.LONG TERM...Sunday through Wednesday.

Strong ridge to our east progged to shift westward over Arizona
early next week. Lingering moisture combined with daytime heating
will still allow for thunderstorms to develop mainly along higher
terrain through the weekend. The westward propagation of the high
will increase temps and continue to keep thunderstorms chances
mainly focused over the higher terrain. In the coming days, likely
need to start considering an Excessive Heat Watch for Tuesday and
beyond.
&&

.AVIATION...For McCarran...Outside of convective influence, expect
generally light winds below 10 knots favoring an east-southeast
direction turning to the south-southwest this evening. Thunderstorms
will continue to be possible on the surrounding higher terrain, but
the probability thunderstorms and associated outflow affecting the
terminal is low. CIGs should remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of thunderstorm influences, winds will follow
diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet
in general but CIGs may drop to 5-7 k feet in shower and storms.
Isolated to scattered thunderstorms through this evening will
produce gusty and erratic outflow winds. Although, most of the
thunderstorm activity should remain over the higher terrain, it is
possible storms will move into the valleys.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Pierce
AVIATION...Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 12:01 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 PM PDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     1 NNE DESERT HILLS      34.57N 114.36W
07/18/2018  M60 MPH          MOHAVE             AZ   ASOS

            LAKE HAVASU CITY ASOS RECORDED A WIND GUST
            OF 60 MPH AT 12:35 AM.

1120 PM     FLASH FLOOD      2 ESE LOGANDALE         36.58N 114.45W
07/17/2018                   CLARK              NV   FIRE DEPT/RESCUE

            CLARK COUNTY FIRE DEPT REPORTED DEBRIS AND
            WATER OVER THE ROAD AT SEVERAL LOCATIONS IN
            OVERTON INCLUDING RON ROAD AT AIRPORT ROAD.

1113 PM     FLASH FLOOD      1 E LOGANDALE           36.60N 114.46W
07/17/2018                   CLARK              NV   FIRE DEPT/RESCUE

            CLARK COUNTY FIRE DEPT REPORTED 12 INCHES OF
            MUD AND DEBRIS OVER THE ROADWAY AND WAS NOT
            PASSABLE FOR LOW VEHICLES.

1050 PM     FLASH FLOOD      1 ESE OVERTON           36.54N 114.43W
07/17/2018                   CLARK              NV   FIRE DEPT/RESCUE

            CLARK COUNTY FIRE DEPT REPORTED THAT THE
            MUDDY RIVER WENT OVER ITS BANKS AND WAS
            FLOWING APPROXIMATELY 8 INCHES OVER THE
            ROADWAY.

1024 PM     TSTM WND DMG     1 E OVERTON             36.54N 114.42W
07/17/2018                   CLARK              NV   FIRE DEPT/RESCUE

            CLARK COUNTY FIRE DEPT REPORTED THAT STRONG
            WINDS HAD DAMAGED A POWER POLE WHICH WAS
            LEANING AT A 30 DEGREE ANGLE. THIS CAUSED
            POWER TO GO OUT IN THE IMMEDIATE AREA.

1009 PM     TSTM WND GST     NELLIS AFB              36.24N 115.03W
07/17/2018  M60 MPH          CLARK              NV   ASOS

            NELLIS AFB ASOS RECORDED A WIND GUST OF 60
            MPH.

0733 PM     TSTM WND GST     27 SSE LITTLEFIELD      36.51N 113.82W
07/17/2018  M60 MPH          MOHAVE             AZ   MESONET

            OLAF KNOLLS RAWS AT 2900 FT RECORDED A
            THUNDERSTORM WIND GUST OF 60 MPH AT 7:33 PM.

0733 PM     TSTM WND GST     24 SSE LITTLEFIELD      36.59N 113.73W
07/17/2018  M61 MPH          MOHAVE             AZ   PUBLIC

            TWEEDS POINT RAWS AT AN ELEVATION OF 5200 FT
            RECORDED A WIND GUST OF 61 MPH.

0413 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
07/17/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            N HUALAPAI PEAK. MOHAVE COUNTY PUBLIC WORKS
            REPORTED DW RANCH ROAD CLOSED DUE TO
            FLOODING BETWEEN MILE MARKERS 3 AND 5. ROAD
            REOPENED 5:54 PM 7/17.

0336 PM     DUST STORM       4 E NEW KINGMAN-BUTLER  35.26N 113.95W
07/17/2018                   MOHAVE             AZ   ASOS

            KINGMAN ASOS REPORTED VISIBILITY OF A
            QUARTER MILE IN BLOWING DUST. WINDS AT THE
            TIME WERE SUSTAINED 39 WITH GUSTS TO 49 MPH.

&&
Local storm report, Jul 18, 4:52 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.16N 113.89W
07/18/2018                   MOHAVE             AZ   FIRE DEPT/RESCUE

            DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN
            MILE MARKERS 1 AND 5.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 18, 6:24 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 3:46 AM MSTExcessive Heat WatchVEFMohave23 hr
Jul 19, 4:37 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.